Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Topeka, KS

May 13, 2005Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at May 13, 2005, 2:33 AM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 2:33 AM CDT (07:33 UTC)
Expired
May 13, 2005, 5:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 130734
FFWTOP
KSC111-131030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
233 AM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 AM CDT

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  OLPE...
  NEOSHO RAPIDS...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHERN LYON COUNTY 
THROUGH 5 AM. RADAR ESTIMATES UP TO TWO INCHES HAS FALLEN ACROSS 
PARTS OF SOUTHERN LYON COUNTY SINCE THURSDAY EVENING. ADDITIONAL 
RAINFALL OF ONE TO THREE INCHES IS POSSIBLE THIS MORNING.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3817 9633 3819 9597 3845 9597 3847 9635

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:15 PM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
358 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF
THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY
OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND
POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 12, 10:19 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
05/12/2005                   DOUGLAS            KS   COUNTY OFFICIAL

            PORTIONS OF 23RD STREET AND 2ND STREET CLOSED DUE TO
            WATER OVER ROADWAY.

&&

SMB
Local storm report, May 12, 10:43 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLOOD            HIAWATHA                39.85N 95.54W
05/12/2005                   BROWN              KS   COUNTY OFFICIAL

            INTERSECTION OF HWYS 75 AND 36 DOWN TO ONE LANE. PRAIRIE
            ROAD CLOSED DUE TO FLOODING. NUMEROUS REPORTS OF FLOODING
            ON HWY 73.

&&

SMB
Local storm report, May 12, 10:47 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLOOD            HOPE                    38.69N 97.08W
05/12/2005                   DICKINSON          KS   COUNTY OFFICIAL

            NUMEROUS REPORTS OF WATER 6 INCHES DEEP OVER HWY 4.
            SEVERAL REPORTS OF CARS IN DITCHES.

&&

SMB
Local storm report, May 12, 10:50 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLOOD            COUNCIL GROVE           38.66N 96.49W
05/12/2005                   MORRIS             KS   COUNTY OFFICIAL

            MINOR STREET FLOODING OCCURRING IN THE CITY.

&&

SMB
Local storm report, May 13, 1:25 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     FLOOD            1 S DUNLAP              38.56N 96.37W
05/13/2005                   MORRIS             KS   LAW ENFORCEMENT

            WATER FLOWING OVER 4 MILE ROAD SOUTH OF DUNLAP FROM FARM
            FIELD.

0122 AM     FLOOD            COUNCIL GROVE           38.66N 96.49W
05/13/2005                   MORRIS             KS   LAW ENFORCEMENT

            V. AVENUE FLOODED IN COUNCIL GROVE.

&&

JW
Local storm report, May 13, 1:28 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLOOD            COUNCIL GROVE           38.66N 96.49W
05/13/2005                   MORRIS             KS   LAW ENFORCEMENT

            V. AVENUE FLOODED IN COUNCIL GROVE.

1225 AM     FLOOD            1 S DUNLAP              38.56N 96.37W
05/13/2005                   MORRIS             KS   LAW ENFORCEMENT

            WATER FLOWING OVER 4 MILE ROAD SOUTH OF DUNLAP FROM FARM
            FIELD.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 PM CDTFlash Flood WarningTOPDickinson3 hr
May 12, 9:37 PM CDTFlash Flood WarningTOPJefferson3 hr
May 12, 9:44 PM CDTFlash Flood WarningTOPDouglas, Shawnee3 hr
May 12, 10:00 PM CDTFlash Flood WarningTOPWabaunsee3 hr
May 12, 10:38 PM CDTFlash Flood WarningTOPLyon, Osage6 hr
May 12, 10:52 PM CDTFlash Flood WarningTOPDouglas, Franklin6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.